Virginia, 2006

Damaging Wind in Virginia, June 11, 2006

June 11, 2006 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed trees in Tazewell and Springville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed trees in Tazewell and Springville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 10:49 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 11, 10:49 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT SUN JUN 11 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATING FCST TO REMOVE MIDNIGHT WORDING FROM ZONES AND TO RAISE
POPS TO CATEGORICAL MOST PLACES. OTHERWISE NO CHNGS.

&&

.PREV DISCUSSION...
 (ISSUED 820 PM EDT SUN JUN 11 2006)

SHORT TERM /REST OF TONIGHT/...

DOING UPDATE TO DROP SEVERE THUNDERSTORM WATCH 463 FOR OUR NC
COUNTIES. CONVECTION HAS SETTLED DOWN OR EXITED OUR CWA AS OF 00Z.
QUASISTATIONARY BOUNDARY LED TO A COUPLE OF SUPERCELLS BUT NO
CONFIRMATION ON TORNADOES...BUT WIND DAMAGE NONETHELESS. LOOKING
AT JUST SCATTERED VARIETY ACROSS SRN TIER OF COUNTIES FOR NEXT
COUPLE OF HOURS OR SO BEFORE NEXT COMPLEX OVER KY MOVES INTO THE
CWA AROUND OR AFTER MIDNIGHT. MADE JUST MINOR ADJUSTEMENTS TO
POPS/QPF AND LOWS.

PREV DISCUSSION...
 (ISSUED 724 PM EDT SUN JUN 11 2006)

AVIATION...

QUASI-STATIONARY FRONTAL BOUNDARY REMAINS FOCUS FOR THUNDERSTORM
ACTIVITY EARLY THIS EVENING INVOF DAN AND BLF...BUT THESE SHOULD
BE SOUTH OF THE AIRPORTS AT THE BEGINNING OF THE TAF TIME.
OVERNIGHT...ANOTHER SHORTWAVE WILL MOVE IN WITH A COMPLEX OF
SHRA/TSRA ARRIVING IN SE WV TOWARD MIDNIGHT...SPREADING EAST
OVERNIGHT. AHEAD OF THIS COMPLEX THERE STILL LIES THE POTENTIAL
FOR SCATTERED SHRA/TSRA ACTIVITY...MAINLY FROM FAR SW VA SOUTHEAST
INTO THE NC PIEDMONT. WITH A MOIST ATMOSPHERE EXPECT SOME MVFR FOG
FOR FORM IN SPOTS. ONCE THE PRECIP ARRIVES LOOK FOR CIGS TO DROP
INTO MVFR AND SOME IFR TOWARD DAWN IN SE WV. THE SECONDARY LOW
PRESSURE WAVE WILL PUSH ACROSS MONDAY MORNING...WITH THE FRONT
SINKING SOUTHWARD FURTHER INTO THE CAROLINAS BEHIND THE LOW. THIS
WILL BRING VFR CONDITIONS BACK INTO PLAY MONDAY AFTN...AS THE
ATMOSPHERE DRIES IN THE LOW LEVELS.

PREV DISCUSSION...
 (ISSUED 306 PM EDT SUN JUN 11 2006)

SHORT TERM /TONIGHT THROUGH MONDAY/...

THUNDERSTORMS IN THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG THE
FRONT THAT EXTENDS FROM CENTRAL MISSOURI INTO CENTRAL NORTH
CAROLINA. SHORT WAVES OVER MINNESOTA AND NORTHERN MISSOURI THAT WILL
HELP MAINTAIN THE STORMS WILL REACH THE FORECAST AREA BY 12Z MONDAY.
MODELS ARE ALSO SHOWING SOME UPPER DIFFLUENCE WITH THE ASSOCIATED
JET STREAKS. THREAT OF SEVERE THUNDERSTORMS WILL BE ENHANCED TONIGHT
WITH A SURFACE LOW TRACKING ALONG THE FRONT FROM NORTHERN TENNESSEE
INTO NORTHERN NORTH CAROLINA PROVIDING INCREASED LOW LEVEL SHEAR.
VERY STRONG POSITIVE THETA-E ADVECTION AND 850/700 MB VERTICAL
VELOCITY CROSSING THE COUNTY WARNING AREA BETWEEN 06-12Z TONIGHT.
WENT WITH THE WARMER GUIDANCE FOR TONIGHT. LITTLE CHANGE FOR MAXIMUM
TEMPERATURES ON MONDAY.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

WILL CONTINUE TO FAVOR OUTPUT OF THE GFS THROUGH WEDNESDAY GIVEN ITS
BETTER AGREEMENT WITH THE OFFICIAL NHC TRACK OF TROPICAL STORM
ALBERTO. SHORT WAVE TROUGH WHICH COMES THROUGH OUR REGION TOMORROW
NOW SHOWING A MORE RAPID EXIT TIME AS COMPARED TO PREVIOUS RUNS. NOW
BY MONDAY EVENING ALL BUT A VERY SMALL CHANCE OF STORMS WILL EXIST
ACROSS THE FAR SOUTHEAST PART OF THE FORECAST AREA.

AFTER THIS...THE AREA REMAINS IN A GENERAL BROAD TROUGH PATTERN
WHICH WILL MEAN TEMPERATURES ON THE COOLER THAN AVERAGE SIDE. TIMING
OF ANY SHORT WAVE TROUGH FEATURES IN THIS TYPE OF PATTERN IS ALWAYS
TRICKY...AS MODELS TEND TO FLUCTUATE AS TO THE TIMING AND/OR THE
STRENGTH OF ANY FEATURE. HOWEVER...CURRENTLY WEDNESDAY INTO
WEDNESDAY NIGHT MAY BE OUR FIRST POTENTIAL FOR SOME ISOLATED SHOWERS
AND STORM IN PARTS OF THE AREA LATE IN THE AFTERNOON AND EARLY
EVENING. THEN HPC SUGGEST THE POSSIBILITY OF ADDITIONAL ISOLATED TO
SCATTERED SHOWERS/STORMS THE REMAINDER OF THE WORK WEEK. I/VE
ADJUSTED THESE TO REFLECT MORE OF A DIURNAL TREND WITH THIS
ACTIVITY. HEADING INTO THE WEEKEND...WE START A WARMING TREND AS
UPPER LEVEL RIDGE BEGINS...AND BY THE END OF THE WEEKEND THE AXIS OF
THIS RIDGE HAS SHIFTED EAST AND A WARM FRONT APPROACHES THE REGION.
IT WILL BE THIS WARM FRONT THAT WILL BE THE FOCUS FOR OUR NEXT
POTENTIAL OF ORGANIZED PRECIPITATION ACROSS THE AREA.

AVIATION...

LAPS ANALYSIS SHOWS SURFACE BASED CAPES(CONVECTIVE AVAILABLE
POTENTIAL ENERGY) HAS GONE UP TO 800-1600 J/KG ACROSS THE SOUTHWEST
COUNTIES OF THE COUNTY WARNING AREA9CWA) WHERE THERE HAS BEEN MORE
SUN TODAY. SCATTERED SHOWERS CONTINUE TO MOVE INTO THE NORTHERN PART
OF THE FORECAST AREA OUT OF WEST VIRGINIA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE SOUTHERN CWA WHERE THE INSTABILITY IS
BETTER. HAVE INCREASED CHANCE OF RAIN IN THE SOUTHWEST STARTING IN
THE MID AFTERNOON AND ALSO RAISED MAXIMUM TEMPERATURES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jun 11, 12:12 PM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT SUN JUN 11 2006

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-043-121000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-HENRY-
112 PM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHWEST VIRGINIA
AND NORTHERN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS IN THIS REGION. THE PRIMARY THREAT FROM ANY SEVERE
STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON.

VAZ011-014-018>020-022>024-033>035-044>047-058-059-WVZ042>045-
121000-
GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
112 PM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 11, 8:19 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     4 N GALAX               36.72N 80.92W
06/11/2006                   CARROLL            VA   COUNTY OFFICIAL

            TREES AND POWERLINES DOWNED NEAR THE GAMBETTA CHURCH ON
            GAMBETTA ROAD.

&&

LAWRENCE
Special weather statement, Jun 11, 8:37 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT SUN JUN 11 2006

VAZ007-009-120245-
TAZEWELL-SMYTH-
INCLUDING THE CITIES OF...TAZEWELL...MARION
937 PM EDT SUN JUN 11 2006

...STRONG THUNDERSTORMS TO AFFECT THE MOUNTAIN EMPIRE...

A STRONG THUNDERSTORM WILL MOVE THROUGH WESTERN SMYTH COUNTY...AND
POSSIBLY INTO SOUTHERN TAZEWELL COUNTY BY 1030 PM THIS EVENING.
THIS STORM WILL AFFECT LOCATIONS AROUND SALTVILLE AND BROADFORD
AND WILL BRING SMALL HAIL AND BRIEF HEAVY RAINFALL ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING.

LAWRENCE
Local storm report, Jun 11, 9:38 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 W DANBURY             36.41N 80.27W
06/11/2006  E1.00 INCH       STOKES             NC   PUBLIC

            HAIL ESTIMATED TO BE AS LARGE AS A QUARTER FELL IN
            HANGING ROCK STATE PARK.

&&

HYSELL
Special weather statement, Jun 11, 9:47 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 PM EDT SUN JUN 11 2006

NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-120350-
ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-MERCER-SMYTH-SURRY-TAZEWELL-
WATAUGA-WILKES-WYTHE-YADKIN-
1047 PM EDT SUN JUN 11 2006

...MORE THUNDERSTORMS FOR THE LATE NIGHT...

A LINE OF THUNDERSTORMS WILL MOVE INTO THE MOUNTAIN EMPIRE OF
SOUTHWEST VIRGINIA...SOUTH INTO THE HIGH COUNTRY OF NORTH CAROLINA
THROUGH MIDNIGHT...ADVANCING EAST INTO THE NEW RIVER VALLEY AND
NORTH CAROLINA FOOTHILLS THEREAFTER. EXPECT SCATTERED THUNDERSTORMS
OUT AHEAD OF THIS LINE BETWEEN 1100 PM AND MIDNIGHT FROM MARION
VIRGINIA...SOUTHEAST TOWARD MOUNT AIRY AND YADKINVILLE NORTH
CAROLINA. WITH THESE STORMS...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...TORRENTIAL DOWNPOURS AND GUSTY WINDS. IF TRAVELING
ALONG HIGHWAYS SOUTHWEST OF ROANOKE TOWARD BRISTOL...EXPECT TO RUN
INTO POOR VISIBILITIES OVERNIGHT...DUE TO HEAVY DOWNPOURS.

05
Special weather statement, Jun 11, 10:40 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EDT SUN JUN 11 2006

VAZ007-009-010-012-015-120445-
GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
1140 PM EDT SUN JUN 11 2006

...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS HEADING INTO
THE MOUNTAIN EMPIRE...

AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
RICHLANDS TO 7 MILES EAST OF LEBANON TO BRISTOL VA...MOVING EAST AT
45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...RICHLANDS AT
1145 PM EDT...CHILHOWIE AT MIDNIGHT EDT...TAZEWELL AT 1205 AM EDT
AND TIPTOP AT 1210 AM EDT...

EXPECT TORRENTIAL DOWNOURS AS WELL AS WIND GUSTS TO 45 MPH IN THE
STRONGER STORMS AS THEY TRACK EAST ACROSS THE MOUNTAIN EMPIRE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP
Special weather statement, Jun 11, 11:10 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EDT MON JUN 12 2006

VAZ007-120500-
TAZEWELL VA-
1210 AM EDT MON JUN 12 2006

...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING EXPECTED
ACROSS TAZWELL COUNTY...

AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF RICHLANDS...OR ABOUT OVER
BANDY...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE
NEAR...AMONATE AT 1215 AM EDT...TIPTOP AT 1230 AM EDT...BOISSEVAIN AT
1240 AM EDT...POCAHONTAS AT 1245 AM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
June 11, 11:12 PM EST
Where
Tazewell County, Tazewell
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.117, -81.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516155.